Tardive Dyskinesia

Tardive Dyskinesia is a condition of involuntary, repetitive and purposeless movements of the body, generally affecting the facial muscles, but occasionally including rapid movements of the extremities. The term tardive dyskinesia was developed in 1964 to indicate a variety of dyskinesia resulting as a side effect of long-term or high-dose usage of dopamine antagonists used for gastrointestinal disorders or antipsychotics. This includes the medication Reglan (metoclopramide).

The term dyskinesia refers to an involuntary movement, while tardive refers to the sometimes delayed manifestation of the condition when related to the drugs. Tardive dyskinesia can appear or continue even after the drugs are no longer taken.

Most common features of tardive dyskinesia include:

  • Grimacing
  • Tongue protrusion
  • Lip smacking
  • Puckering and pursing of the lips
  • Rapid eye blinking
  • Rapid movements of the extremities
  • Impaired movement of the fingers
  • Rarely, respiration muscles may be affected resulting in grunts or breathing difficulties
  • Sometimes, legs can be affected so that walking becomes difficult

At higher risk for developing tardive diskinisia are those with prolonged exposure to dopamine antagonists such as Reglan (metoclopramide) or antipsychotics, those who are older when taking the medication, females, and post-menopausal females.

Withdrawal dyskinesias also may occur as treatment with dopamine antagonists is decreased or withdrawn.

There are a variety of ideas about treatment of tardive dyskinesia, including administering a dopamine-depleting drug, or an anti-Parkinson’s Disease medication. However, tardive dyskinesia differs from Parkinson’s in that people with Parkinson’s often have trouble moving, while those with tardive dyskinesia can’t stop moving.

Tardive dyskinesia may persist after withdrawal of the drug for months, years, or even permanently.

Sources:
http://en.wikipedia.org/wiki/Dyskinetic
http://www.ninds.nih.gov/disorders/tardive/tardive.htm
http://www.nami.org/Content/ContentGroups/Helpline1/Tardive_Dyskinesia.htm
http://emedicine.medscape.com/article/1151826-overview